Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 56, NWS Des Moines, IA

May 28, 2019Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2019, 3:26 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2019, 3:26 PM CDT (20:26 UTC)
Expired
May 28, 2019, 4:00 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:28 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 28, 12:28 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1227 PM CDT Tue May 28 2019

Latest SPC update has removed most of MOD Risk to the border with
Enhanced Risk remaining over the south half of the forecast area.
Despite the modification/shift in the outlook, still expecting
some significant storms over the south later today and this
evening with the main focus on strong winds and very large hail.
Outflow boundaries from this morning's MCS has pushed farther
south into Northern Missouri and this has resulted in the
southward displacement of the Day1 Severe Outlook. Heavy rain
threat remains and still expecting potential 2 to 3 inch totals
with locally higher amounts as storms move north of the warm
frontal boundary. /rev

&&

.DISCUSSION.../Today through Monday/
Issued at 338 AM CDT Tue May 28 2019

A potentially significant severe weather/flash flooding scenario
is unfolding for later today into tonight. Currently a surface
quasi-stationary/warm front is located over far northern Missouri,
just south of the Iowa border, and thunderstorms have been
generating along this boundary overnight and affecting far
southern Iowa. Some of the storms have been marginally severe and
produced locally heavy rainfall. Meanwhile, further west, several
clusters and bands of severe thunderstorms have been progressing
eastward across Nebraska, within broad southwesterly flow ahead of
an approaching trough. The surface cyclone associated with this
trough will sharpen from Kansas across eastern Nebraska and toward
western Iowa by early this afternoon, helping the aforementioned
quasi-stationary/warm front push a bit northward into southern
Iowa. Expect thunderstorms to develop explosively along the
boundaries in western and southern Iowa this afternoon and move
eastward through the evening hours. Given the degree of
instability and low-level shear/backing, the strength of the
overall flow fields, and the presence of the aforementioned
boundaries, all modes of severe weather will be possible including
tornadoes, and SPC products lay out a high-end tornado threat in
our southern/southeastern counties in association with the
effective warm front. However, it remains to be seen just how far
this front will move northward today, and it is conceivable it
could stay just south of the border with the resulting tornado
threat maximized in far northern Missouri instead. Nevertheless,
anticipate significant severe weather this afternoon and evening
with potential for significant tornadoes, damaging winds, and very
large hail mainly in our southern/southeastern counties but with
the large hail threat in particular extending up toward central
Iowa. These storms, along with additional storms firing this
evening into early tonight, will also result in flash flooding
concerns as addressed in the HYDROLOGY section below. A flash
flood watch has been issued for about the south/southeastern half
of our forecast area accordingly.

The surface front/s and strongest forcing will push east of our
forecast area by Wednesday, however, the elongated surface low may
remain nearby over southern and eastern Iowa, with a lingering
pool of instability and surface convergence remaining across about
the southeastern half of our forecast area by Wednesday
afternoon. This will create a conditional threat of additional
severe thunderstorms, though confidence is lower, and SPC has
maintained a marginal risk in this area which is reasonable. This
threat is highly dependent on the convective evolution later today
through tonight, and so will be reassessed after that time when
the details are in much better focus. From Wednesday night through
next weekend we will transition to a more west northwesterly 500
mb flow overhead, preventing any significant warming and leading
to intermittent thunderstorm chances through the extended
forecast, but with generally lower chances for severe
weather/flash flooding during this period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1227 PM CDT Tue May 28 2019

Messy taf package with redevelopment of storms aft about 20-21z
today and extending through about 01z for the stronger storms.
Lingering storms likely aft 01z east/southeast at KALO/KOTM. Low
IFR cigs have settled into the north already at KFOD/KMCW/KALO and
KDSM. Some improvement expected south as storms move into the area
at 21z. Some uncertainty on coverage, so updates likely through
01z as storms develop and move rapidly north/east through this
evening.  /rev

&&

.HYDROLOGY...
Issued at 338 AM CDT Tue May 28 2019

Thunderstorms have produced locally heavy rain across far
southern Iowa overnight, further priming the pump for flash
flooding concerns later today and tonight. Several rounds of
additional thunderstorms are anticipated from this afternoon
through this evening and tonight, generally across about the
south/southeastern half of our forecast area. With much of this
area already saturated and rivers/creeks running bank full or
already in flood, several rounds of additional heavy rainfall
would be enough to produced potentially life-threatening flash
flooding. A flash flood watch is being issued to highlight this
threat. If the storms this evening and tonight are able to train,
which is a distinct possibility given the potential alignment of
surface frontal boundaries parallel to deeper steering flow, then
significant flash flooding could be possible especially south of
Interstate 80 and east of Interstate 35. We will be closely
monitoring this threat throughout today and tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for IAZ047>050-
057>062-070>075.

Flash Flood Watch through Wednesday morning for IAZ081>086-
092>097.

&&

UPDATE...REV
DISCUSSION...Lee
AVIATION...REV
HYDROLOGY...Lee
Hazardous weather outlook, May 28, 5:01 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
501 AM CDT Tue May 28 2019

IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-291100-
Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin-
Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll-
Greene-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely at times today and tonight. There is a
low chance of severe weather in the form of large hail and strong
winds, mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will return from Wednesday into Thursday,
then again around Saturday. At this time, the threat for severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

IAZ004-005-015-024-035-039-291100-
Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely at times today and tonight. There is a
low chance of severe weather in the form of large hail and strong
winds, mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorm chances will return from Wednesday into Thursday,
then again around Saturday. At this time, the threat for severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

IAZ086-291100-
Wapello-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

IAZ081>085-092>097-291100-
Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

IAZ047-049-050-059-060-075-291100-
Boone-Marshall-Tama-Dallas-Polk-Mahaska-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

IAZ048-057-058-061-062-070>074-291100-
Story-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

Lee

In the hours before

Local storm report, May 28, 10:00 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 SSE BLOOMFIELD        40.69N 92.38W
05/28/2019  M1.91 INCH       DAVIS              IA   COCORAHS

&&
Local storm report, May 28, 10:01 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       1 S ANITA               41.44N 94.77W
05/28/2019  M1.66 INCH       CASS               IA   COCORAHS

&&
Local storm report, May 28, 10:07 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     TSTM WND DMG     5 WNW GRAVITY           40.79N 94.82W
05/28/2019                   TAYLOR             IA   LAW ENFORCEMENT

            LARGE TREE DOWN NEAR THE INTERSECTION OF
            FRANKLIN AVE AND 175TH STREET NORTHWEST OF
            BEDFORD. DELAYED REPORT. TIME ESTIMATED BY
            RADAR.

&&

KLP
Local storm report, May 28, 10:39 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HEAVY RAIN       3 SSE THAYER            40.99N 94.02W
05/28/2019  M1.70 INCH       UNION              IA   PUBLIC

&&
Local storm report, May 28, 11:45 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             2 SW TINGLEY            40.83N 94.22W
05/28/2019  E1.00 INCH       RINGGOLD           IA   EMERGENCY MNGR

0629 AM     HAIL             5 N NEW MARKET          40.80N 94.90W
05/28/2019  M1.00 INCH       TAYLOR             IA   COCORAHS

            HAIL FELL BETWEEN 629-634AM.

1038 AM     HEAVY RAIN       3 SSE THAYER            40.99N 94.02W
05/28/2019  M1.70 INCH       UNION              IA   PUBLIC

0745 AM     HEAVY RAIN       1 S ANITA               41.44N 94.77W
05/28/2019  M1.66 INCH       CASS               IA   COCORAHS

0730 AM     HEAVY RAIN       4 SSW BRAYTON           41.49N 94.97W
05/28/2019  M1.63 INCH       CASS               IA   COCORAHS

0700 AM     HEAVY RAIN       BEDFORD                 40.68N 94.73W
05/28/2019  M2.74 INCH       TAYLOR             IA   COCORAHS

0700 AM     HEAVY RAIN       2 NNE ATLANTIC          41.42N 95.00W
05/28/2019  M1.78 INCH       CASS               IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 SSE BLOOMFIELD        40.69N 92.38W
05/28/2019  M1.91 INCH       DAVIS              IA   COCORAHS

0640 AM     TSTM WND DMG     MENLO                   41.52N 94.40W
05/28/2019                   GUTHRIE            IA   TRAINED SPOTTER

            6-8 INCH BRANCHES DOWN, EST 70 MPH WINDS.

0637 AM     TSTM WND DMG     STUART                  41.50N 94.32W
05/28/2019                   ADAIR              IA   EMERGENCY MNGR

            10-12 INCH LIMBS BLOCKING ROAD.

0633 AM     TSTM WND DMG     5 WNW GRAVITY           40.79N 94.82W
05/28/2019                   TAYLOR             IA   LAW ENFORCEMENT

            LARGE TREE DOWN NEAR THE INTERSECTION OF
            FRANKLIN AVE AND 175TH STREET NORTHWEST OF
            BEDFORD. DELAYED REPORT. TIME ESTIMATED BY
            RADAR.

0622 AM     TSTM WND DMG     CASEY                   41.51N 94.52W
05/28/2019                   GUTHRIE            IA   EMERGENCY MNGR

            10-12 INCH BRANCHES DOWN.

0648 AM     TSTM WND GST     3 ESE DEXTER            41.50N 94.19W
05/28/2019  E60 MPH          MADISON            IA   FIRE DEPT/RESCUE

0619 AM     TSTM WND GST     3 W ANITA               41.45N 94.82W
05/28/2019  M61 MPH          CASS               IA   PUBLIC

            FROM A HOME WEATHER STATION.

&&
Local storm report, May 28, 12:06 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1206 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     TSTM WND DMG     4 NNE DERBY             40.98N 93.41W
05/28/2019                   LUCAS              IA   BROADCAST MEDIA

            DAMAGE TO ISU FARM. SHEET METAL ROOF SECTION
            BLOWN OFF AND POLE BARN DAMAGED. LARGE GRAIN
            CART PULLED FROM BUILDING.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:53 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster13 hr
May 28, 3:45 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Cass and 22 more24 hr
May 28, 5:53 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie40 min
May 28, 6:19 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union41 min
May 28, 6:21 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison39 min
May 28, 6:57 AM CDTSevere Thunderstorm WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union48 min
May 28, 6:59 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren20 min
May 28, 7:35 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne40 min
May 28, 8:47 AM CDTFlash Flood WarningDMXAdams, Taylor2 hr
May 28, 9:40 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas50 min
May 28, 9:48 AM CDTRiver Flood WarningDMXDecatur48 hr
May 28, 9:48 AM CDTRiver Flood WarningDMXLucas, Wayne36 hr
May 28, 10:19 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe26 min
May 28, 10:51 AM CDTRiver Flood WarningDMXPalo Alto, Pocahontas9 days
May 28, 10:51 AM CDTRiver Flood WarningDMXMadison, Warren35 hr
May 28, 10:51 AM CDTRiver Flood WarningDMXMadison, Warren60 hr
May 28, 10:55 AM CDTRiver Flood WatchDMXDallas, Polk4 hr
May 28, 2:34 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren41 min
May 28, 2:58 PM CDTAreal Flood WarningDMXAdair9 hr
May 28, 3:02 PM CDTRiver Flood WarningDMXDallas, Polk15 hr
May 28, 3:02 PM CDTRiver Flood WarningDMXPolk3 days
May 28, 5:01 PM CDTFlash Flood WarningDMXAppanoose, Davis, Lucas, Monroe, Wapello, Wayne6 hr
May 28, 6:01 PM CDTFlash Flood WarningDMXDecatur, Ringgold, Wayne5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.